Fatal Candida Septic Shock During Systemic Chemotherapy in Lung Cancer Patient Receiving Corticosteroid Replacement Therapy for Hypopituitarism: A Case Report.
Jpn J Clin Oncol. 2014 Mar 19;
Authors: Morichika D, Sato-Hisamoto A, Hotta K, Takata K, Iwaki N, Uchida K, Minami D, Kubo T, Tanimoto M, Kiura K
Invasive candidiasis has increased as nosocomial infection recently in cancer patients who receive systemic chemotherapy, and the timely risk assessment for developing such specific infection is crucial. Especially in those concomitantly with hypopituitarism, febrile neutropenia with candidiasis can cause severe stress and lead potentially to sudden fatal outcome when the temporal steroid coverage for the adrenal insufficiency is not fully administered. We report a 72-year-old male case diagnosed as non-small-cell lung cancer, Stage IIIA. He had received a steroid replacement therapy for the prior history of hypophysectomy due to pituitary adenoma with hydrocortisone of 3.3 mg/day, equivalent to prednisolone of 0.8 mg/day. This very small dosage of steroid was hardly supposed to weaken his immune system, but rather potentially led to an inappropriate supplementation of his adrenal function, assuming that the serum sodium and chlorine levels decreased. On Day 6 of second cycle of chemotherapy with carboplatin and paclitaxel, he developed sudden febrile neutropenia, septic shock and ileus, leading to death. After his death, the venous blood culture on Day 7 detected Candida albicans. Autopsy findings showed a massive necrotizing enterocolitis with extensive Candida invasion into submucous tissue. In conclusion, this case may suggest that (i) immediate initiation of antifungal therapy soon after the careful risk assessment of candida infection and (ii) adequate administration of both basal steroid replacement therapy and temporal steroid coverage for febrile neutropenia might have improved his fatal outcome.
PMID: 24646812 [PubMed - as supplied by publisher]